Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Raleigh, NC

January 11, 20204 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2020, 11:09 PM EST for 4 counties in North Carolina. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 11:09 PM EST (04:09 UTC)
Expired
Jan 12, 2020, 12:00 AM EST
In force
51 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hoke County, NC, Lee County, NC, Moore County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 105 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 11:31 PM ESTTSTM WND DMG3 Nw Gibson, NCTREE DOWN ON TABERNACLE RD IN WILLIAMSON NC.
Jan 11, 11:37 PM ESTTSTM WND DMG6 S Camp Mackall, NCTREE DOWN ON NASHVILLE CHURCH RD IN LAURINBURG, NC.
Jan 12, 12:06 AM ESTTSTM WND DMG5 Ssw Rockfish, NCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 SSW ROCKFISH. TREE DOWN ON SAINT PAULS RD IN HOKE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 9:35 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS52 KRAH 120409
SVRRAH
NCC093-105-125-165-120500-
/O.NEW.KRAH.SV.W.0004.200112T0409Z-200112T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1109 PM EST Sat Jan 11 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Moore County in central North Carolina...
  Scotland County in central North Carolina...
  Lee County in central North Carolina...
  Hoke County in central North Carolina...

* Until midnight EST.

* At 1107 PM EST, a line of showers and isolated thunderstorms with 
  damaging winds to 60 mph. The line was moving east at 55 mph into 
  the Robbins... Carthage... Laurinburg and Raeford areas. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sanford, Laurinburg, Southern Pines, Raeford, Carthage, Pinehurst,
  Aberdeen, Maxton, Antioch and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3481 7969 3482 7962 3491 7956 3499 7957
      3504 7946 3507 7957 3512 7957 3525 7970
      3551 7977 3552 7935 3562 7910 3552 7897
      3527 7922 3519 7910 3513 7911 3495 7904
      3483 7919 3484 7935 3477 7933 3463 7947
TIME...MOT...LOC 0407Z 248DEG 49KT 3507 7981 

HAIL...<.75IN
WIND...60MPH
 
$$

Badgett
2 follow-up statements
641 
WWUS52 KRAH 120437
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1137 PM EST Sat Jan 11 2020

NCC093-105-125-165-120500-
/O.CON.KRAH.SV.W.0004.000000T0000Z-200112T0500Z/
Moore NC-Scotland NC-Lee NC-Hoke NC-
1137 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
FOR CENTRAL MOORE...SCOTLAND...LEE AND HOKE COUNTIES...

At 1137 PM EST, severe thunderstorms were located along a line
extending from near Sanford to Laurinburg to near Dunbar, moving
southeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sanford, Laurinburg, Southern Pines, Raeford, Carthage, Pinehurst,
Aberdeen, Maxton, Antioch and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3481 7969 3482 7962 3491 7956 3499 7957
      3504 7946 3508 7950 3552 7935 3562 7910
      3552 7897 3527 7922 3519 7910 3513 7911
      3495 7904 3483 7919 3484 7935 3477 7933
      3463 7947
TIME...MOT...LOC 0437Z 320DEG 58KT 3546 7926 3475 7947 3455 7960 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

77
921 
WWUS52 KRAH 120438
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1138 PM EST Sat Jan 11 2020

NCC093-105-125-165-120500-
/O.CON.KRAH.SV.W.0004.000000T0000Z-200112T0500Z/
Moore NC-Scotland NC-Lee NC-Hoke NC-
1138 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
FOR CENTRAL MOORE...SCOTLAND...LEE AND HOKE COUNTIES...

At 1138 PM EST, severe thunderstorms were located along a line
extending from near Sanford to Laurinburg to near Bennettsville,
moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sanford, Laurinburg, Southern Pines, Raeford, Carthage, Pinehurst,
Aberdeen, Maxton, Antioch and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3481 7969 3482 7962 3491 7956 3499 7957
      3504 7946 3508 7950 3552 7935 3562 7910
      3552 7897 3527 7922 3519 7910 3513 7911
      3495 7904 3483 7919 3484 7935 3477 7933
      3463 7947
TIME...MOT...LOC 0438Z 247DEG 49KT 3546 7926 3475 7947 3460 7966 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 10:30 PM EST, 39 minutes earlier.

Area forecast discussion, Jan 11, 10:30 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1030 PM EST Sat Jan 11 2020

.SYNOPSIS...
A cold front will push east through the region tonight, stalling
over southern NC Sunday. The front will remain nearly stationary
through early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1025 PM Saturday...

...A Severe Thunderstorm Watch is in effect for the western two-
thirds of central NC through 2 AM...

A convective line/QLCS is moving into the area from the west and
should quickly progress eastward through the area through the early
overnight hours.

The surface low over the OH Valley will continue to progress
northeast into the eastern Great Lakes and New England tonight as
the attendant cold front pushes eastward into the mid-Atlantic. The
00Z H25 analyses shows the right rear entrance region of the upper
level jet just to the west of the area, coincident with 80 m height
falls at H5. An upper level shortwave was located over MO at both
levels. At H7, the winds over GSO were 60 kts, stronger just to the
NW and SW while the H7 low was positioned over the western Great
Lakes. The LLJ at H85 extends from western/central NC northeast
through New England. The pre-frontal convective line is moving
faster than originally anticipated while the front lags behind in
the vicinity of the mtns. While MUCAPE caps out around 500 J/Kg, the
0-3 km shear is 50-60 kts across the region, stronger to the west.
Dewpoints remain in the mid 60s across the area, with temperatures
ranging from mid 60s to low 70s. The threat for damaging winds
remains with the line as it moves through the region tonight, though
the line appears to have weakened some. Still, gusts to 30-40 mph
are likely for the next several hours, and gusts of 60 mph are still
possible with storms embedded within the line. Locally heavy
rainfall is possible with the storms, however the line is moving
fast enough that any widespread flooding is not expected at this
time. Lows tonight will depend on how far east the front makes it
and how quickly the cloud coverage decreases later tonight. For now,
expect lows in the mid 50s NW to mid 60s SE tonight. -KC

Sunday (Discussion as of 3 PM Saturday): The core of the strong low-
level jet, which will largely serve as the effective front, will
shift offshore late Sunday morning. Initially, drier air will filter
into western and central portions of the forecast area through the
day. However, the deeper moist plume is forecast to hang up across
eastern/coastal NC through the day and will eventually pivot back
north in response to a secondary mid-level shortwave ejecting NEWD
into Mid MS Valley.
This isentropic will lead to continued chances for intermittent rain
showers across the eastern Piedmont, Sandhills and coastal plain
counties through the afternoon.

Although we fall shy of record territory, the unseasonably warm
temps will continue with daytime highs averaging 20 degrees above
normal. Under varying degrees of clouds and sun, highs ranging from
upper 60s NW to lower/mid 70s SE. -CBL

&&

.SHORT TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 310 PM Saturday...

Sunday night through early Monday, a quasi-stationary front will
remain stalled across the southern and eastern portions of the NC
Piedmont, keeping at least on and off shower activity prevalent
across the region. With time, the front will begin to shift ever so
slightly northward as the offshore sfc ridge is forced further south
and sequentially drawn inland in response to the departing mid-level
shortwave Monday morning. This will strengthen a slowly maturing
southerly fetch, igniting a gradual WAA regime which should persist
through much of the short-term period. Shower activity should
transition from a more stratiform rain to convective showers with a
slight chance of Thunder by Monday afternoon and evening, where
skinny CAPE model sounding profiles approaching 500 J/KG ML CAPE and
modest deep layer-shear will combine in the vicinity of the slowly
migrating front. Any thunder lovers should probably plan for a quick
trip to the south and east however, as most favorable areas for a
quick, likely sub-severe storm at this point, will be primary east
of US-1 with scattered showers more prevalent in areas further
northwest of the Triangle. Another batch of moderate to locally
heavy showers will spread northeast into central NC Tuesday
night/early Wednesday, with the epicenter of heaviest precipitation
likely shifting further northwest into the I-40/I-85 corridors. QPF
amounts the period will likely fall in the 0.5 (SE) to 1.5 inches
(NW) range with locally higher amounts possible.

Above normal temperatures will continue through much of the period,
especially during the overnight hours thanks to plentiful insolation
remaining overhead. A cold front will finally clear the area of
moisture at all atmospheric levels Thursday morning, bringing an end
to the persistent precipitation chances and returning temperatures
back toward normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 310 PM Saturday...

The cold front will continue to settle south and east of the area
Thursday evening as transient Canadian surface high pressure slides
east through the Great Lakes region, briefly extending south along
the lee side of the Mountain range. A brief period of CAD-like
conditions may result Friday afternoon/evening ahead of an
intensifying upper-trough, likely to spread a cold front through the
region late Saturday into early Sunday.

Temperatures Thursday night will fall to near freezing, with near-
normal temperatures likely on Friday afternoon. The exception here
may be across the Triad region, which may flirt closer to the 50
degree mark thanks to increasing cloud cover. Increasing POPs likely
Saturday and Saturday night.

&&

.AVIATION /01z SUNDAY THROUGH THURSDAY/...
As of 810 PM Saturday...

Adverse aviation conditions are expected across central NC from
tonight through Sunday morning, as a strong cold front and
accompanied line of heavy showers and storms currently in western NC
moves through the area. A very strong 60-70 kt low-level jet exists
ahead of the front, and this will result in mechanical turbulence
that could make flying difficult, especially for smaller aircraft.
In addition, surface winds are already increasing well ahead of the
line, with GSO reporting a gust of 35 kts at 00z. MVFR ceilings will
also continue across the entire area.

The line of storms is expected to arrive in the Triad around 03z,
and the farther east TAF sites by around 06-09z. As the convective
band moves through, expect a period of MVFR visibilities and MVFR to
IFR ceilings. In addition, surface winds will be quite strong,
gusting as high as 35-40 kts. The line should weaken as it moves
east, so the best chance for storms, along with the strongest winds
and lowest visibilities, will be at INT and GSO.

Conditions will rapidly improve after the front moves through, with
decreasing winds and VFR expected by the mid-to-late morning hours
across INT, GSO, and RDU. Farther south and east across FAY and RWI,
model guidance is showing the potential for MVFR ceilings to linger
throughout the day on Sunday, so have kept that in the TAFs there
for now. Confidence of this occurring is higher at FAY than at RWI.

Looking beyond 00z Monday: Sub-VFR conditions and rain should return
to central NC Sunday night through Wednesday as the front lifts back
north and stalls out near central NC. However, the exact placement
and timing of the front is highly uncertain at this time.

&&

.Climate...

Daily record highs and record high minimum temperatures for this
weekend, January 11-12 include:

January 11 daily record high minimum and record highs include:

Raleigh      57/1974 and 76/1890
Greensboro   51/1972 and 71/1909
Fayetteville 59/2008 and 76 1974

January 12 daily record high minimum and record highs include:

Raleigh      56/2018 and 76/1890
Greensboro   54/2018 and 76/1907
Fayetteville 58 2018 and 79 2013

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/CBL
NEAR TERM...KC/CBL
SHORT TERM...Morrow
LONG TERM...Morrow
AVIATION...Danco
CLIMATE...Badgett
Hazardous weather outlook, Jan 11, 9:43 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
943 PM EST Sat Jan 11 2020

NCZ010-011-027-028-042-043-078-089-130245-
Warren-Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
943 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Southerly winds of 15 to 25 mph, with gusts to 40 to 45 mph,
especially in rain showers are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>026-038>041-073>077-083>086-088-130245-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-
Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
943 PM EST Sat Jan 11 2020

...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Southerly winds will increase to 20 to 25 mph, with gusts to 40 to
45 mph, especially in rain showers.

A line of thunderstorms moving into the area from the west could
produce isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of rainfall may lead to increasing flood threat by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 10:00 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly45 min
Jan 11, 10:38 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly52 min
Jan 11, 10:41 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph64 min
Jan 11, 11:11 PM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Person79 min
Jan 11, 11:52 PM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Johnston, Lee, Moore and 2 more68 min
Jan 11, 11:56 PM ESTTornado WarningRAHCumberland, Hoke16 min
Jan 12, 12:00 AM ESTSevere Thunderstorm WarningRAHFranklin, Granville, Halifax, Nash, Vance, Warren75 min
Jan 12, 12:18 AM ESTSevere Thunderstorm WarningRAHHoke, Scotland30 min
Jan 12, 12:52 AM ESTTornado WarningRAHCumberland, Sampson26 min
Jan 12, 12:57 AM ESTSevere Thunderstorm WarningRAHCumberland, Edgecombe, Halifax, Johnston, Nash, Sampson and 2 more78 min
Jan 12, 1:15 AM ESTTornado WarningRAHSampson, Wayne30 min
Jan 12, 2:09 AM ESTSevere Thunderstorm WarningRAHSampson, Wayne28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.